Colorado, 2008Winter Storm and Winter Weather in Colorado, November 27 to 30, 2008
November 27 to 30, 2008 · NWS GJT · 6 events in 6 counties and zones
A strong and moist northwest flow produced heavy snow and strong winds across many mountainous areas of western Colorado.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and moist northwest flow produced heavy snow and strong winds across many mountainous areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 27, 3:26 PM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Nov 27, 3:26 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 PM MST THU NOV 27 2008
.SHORT TERM...TONIGHT THROUGH SATURDAY...
A STRONG PACIFIC STORM CONTINUED TO MAKE ITS WAY EASTWARD ACROSS
NORTHERN AZ EARLY THIS AFTERNOON. A BROAD REGION OF DIFLUENCE FED BY
A DEEP SUBTROPICAL MOISTURE TAP CONTINUE TO SPREAD WIDESPREAD RAIN
AND SNOWFALL ACROSS MUCH OF EASTERN UTAH AND WESTERN COLORADO EARLY
THIS AFTERNOON. SNOW LEVELS BEGAN THE DAY FAIRLY ELEVATED BUT KDRO
SURFACE OBSERVATIONS INDICATED COLDER AIR HAD BEGUN TO FILTER INTO
THE REGION AND AS A RESULT...RAIN HAD CHANGED OVER TO SNOW WITH SOME
ACCUMULATIONS VISIBLE ON AREA WEB CAMS.
SNOWFALL WILL REACH ITS PEAK ACROSS THE SOUTH THIS EVENING AS THE
STORM MOVES TO THE FOUR CORNERS. AT THIS POINT...JET DIVERGENCE AND
LOW LEVEL CONVERGENCE RESULTING FROM SOUTHERLY LOW LEVEL FLOW WILL
YIELD HEAVY SNOW OVER THE SAN JUANS AND ADJACENT AREAS. AS THE STORM
CONTINUES EASTWARD FLOW WILL SHIFT TO THE NORTH...GREATLY DIMINISHING
SNOWFALL ACROSS THE SOUTHERN PART OF THE CWFA. THEREFORE... WILL
CONTINUE THE WINTER STORM WARNING FOR THE SOUTHWEST SAN JUAN
MOUNTAINS AND THE ADVISORIES FOR FLANKING AREAS ALONG WITH THE WINTER
WEATHER ADVISORIES FOR THE REMAINDER OF THE SOUTHERN MOUNTAINS AND
THE LA SAL AND ABAJO MOUNTAINS THROUGH EARLY FRIDAY.
HOWEVER...FOUND THE NEED TO EXTEND ADVISORY FOR THE NORTHWEST SAN
JUAN MOUNTAINS THROUGH 6 PM FRIDAY AS OROGRAPHIC SNOWFALL LIKELY TO
CONTINUE IN NORTHERLY FLOW...ESPECIALLY WITHIN THE UNCOMPAHGRE GORGE.
IN ADDITION...REPORT OF 3 INCHES ON TOP OF THE GRAND MESA INDICATED
THAT EARLY STORM SNOWFALL REACHING FARTHER NORTH THAN EARLIER
ANTICIPATED. THOUGH ACCUMULATIONS NOT EXPECTED TO REACH ADVISORY
CRITERIA TONIGHT...MOIST NORTHERLY FLOW WILL LIKELY KEEP SNOW GOING
THROUGH MUCH OF THE DAY FRIDAY LIKELY BRINGING ADVISORY AMOUNTS BY
THE END OF THE DAY. THEREFORE...HOISTED ADVISORY FOR THE CENTRAL
MOUNTAINS THIS AFTERNOON.
MOISTURE ENTRAINED IN STRONG NORTHERLY FLOW WILL CONTINUE TO BRING
SNOW TO THE NORTHERN AND CENTRAL MOUNTAINS PERIODICALLY FRIDAY
NIGHT THROUGH SATURDAY.
TEMPERATURES WILL BE NEAR OR JUST A BIT BELOW SEASONAL NORMS FOR
THIS TIME OF YEAR OVER THE NEXT COUPLE OF DAYS WHICH MOS GUIDANCE
SEEMED TO HAVE IN HAND.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
LIGHT SNOW ACROSS THE NORTH THROUGH THE WEEKEND. THEN CHANCES OF
PRECIPITATION RETURN LATE NEXT WEEK.
SATURDAY NIGHT THROUGH SUNDAY: THIS FORECAST AREA LANGUISHES
BETWEEN A WEST COAST RIDGE AND UPPER MIDWEST TROUGH. DISTURBANCES
IN NORTH FLOW COULD STILL PRODUCE SOME SNOW IN THE
ELKHEAD/PARK/GORE/FLATTOP MOUNTAINS IN NW COLORADO. OTHERWISE
TEMPERATURES SHOW JUST A SLOW RECOVERY.
SUNDAY NIGHT-TUESDAY: THE WEST COAST RIDGE PROGRESSES FINALLY
ENDING NORTHERN SNOWFALL AND BRINGING MILDER TEMPERATURES
ESPECIALLY TO THE MTNS. BY TUESDAY A PACIFIC NW OPEN TROUGH BREAKS
THRU THE RIDGE WITH AN ASSOCIATED COLD FRONT WORKING DOWN THE FRONT
RANGE TUESDAY NIGHT. DONT EXPECT MUCH ON THIS SIDE OF THE
CONTINENTAL DIVIDE BUT DID ADD SLIGHT CHANCE POPS ALONG OUR EASTERN
BORDER.
WEDNESDAY-THURSDAY: ANOTHER OPEN WAVE APPROACHES FROM THE PACIFIC
NW. WITHOUT THE RIDGE TO WEAKEN THIS WAVE...IT LOOKS STRONG ENOUGH
TO BRING A CHANCE OF SHOWERS BY THURSDAY.
&&
.AVIATION...
WIDESPREAD MVFR CONDITIONS WITH AREAS OF IFR CIGS AND VSBYS WILL
PREVAIL ACROSS ALL BUT THE NORTHERN MOST PORTIONS OF THE REGION
TONIGHT AND FRIDAY AS A STRONG PACIFIC STORM MOVES ACROSS THE AREA.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH 8 AM FRIDAY FOR ZONE 19.
WINTER WEATHER ADVISORY THROUGH 6 PM FRIDAY FOR
ZONES 9...10...12 AND 18
WINTER WEATHER ADVISORY THROUGH 8 AM FRIDAY FOR
ZONES 21...22...23.
.UT...WINTER WEATHER ADVISORY THROUGH 8 AM FRIDAY FOR ZONE 28.
SHORT TERM.....NL
LONG TERM......JOE
AVIATION.......NLHazardous weather outlook, Nov 27, 3:18 PM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MST THU NOV 27 2008
COZ001>014-017>023-UTZ022>025-027>029-281300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
318 PM MST THU NOV 27 2008
...WINTER WEATHER STORM WARNING AND WINDS WEATHER ADVISORIES FOR SNOW
CONTINUE THROUGH 8 AM FRIDAY FOR SOUTHWEST COLORADO AND THE MOUNTAINS
OF SOUTHEAST UTAH AND THROUGH 6 PM FRIDAY FOR THE CENTRAL COLORADO
MOUNTAINS ...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF RAIN AND SNOW WILL CONTINUE FOR MUCH OF EASTERN UTAH AND
WESTERN COLORADO TODAY. THE HEAVIEST SNOW WILL FALL ACROSS PORTIONS
OF SOUTHWEST COLORADO AND THE MOUNTAINS OF SOUTHEAST UTAH. SNOW WILL
CONTINUE THROUGH THE OVERNIGHT HOURS AND INCREASE OVER THE COLORADO
CENTRAL MOUNTAINS.
SNOW ACCUMULATIONS OF 8 TO 16 INCHES ARE EXPECTED OVER THE SOUTHWEST
SAN JUAN MOUNTAINS. THE REMAINDER OF THE SOUTHERN AND CENTRAL
MOUNTAINS CAN EXPECT 5 TO 10 INCHES BY LATE FRIDAY. FROM 2 TO 5
INCHES ARE EXPECTED FOR THE SOUTHERN VALLEYS OF SOUTHWEST COLORADO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AREAS OF RAIN AND SNOW WILL LINGER OVER THE AREA THROUGH THIS
WEEKEND...FOCUSED MAINLY ON THE NORTHERN AND CENTRAL MOUNTAINS OF
WESTERN COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 27, 5:00 PM MST to November 30, 11:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 12 to 19 inches occurred while wind gusts of 25 to 40 mph produced blowing and drifting snow. Eastbound Interstate 70 was closed over Vail Pass due to the adverse weather conditions.
Winter Storm, Elkhead and Park Mountains
- When
- November 28, 10:00 AM MST to November 30, 11:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 12 to 18 inches occurred while wind gusts of 25 to 30 mph produced blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- November 28, 10:00 AM MST to November 30, 11:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 12 to 19 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- November 28, 10:00 AM MST to November 30, 10:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred while wind gusts of 15 to 25 mph produced areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- November 29, 5:00 AM MST to November 30, 11:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches occurred while wind gusts of 30 to 50 mph produced blowing and drifting snow. Locally higher snowfall amounts included 18 inches at Schofield Pass.
Winter Weather, Northwestern San Juan Mountains
- When
- November 29, 8:00 AM MST to November 30, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
This event continued into the month of December. Snowfall of 5 to 12 inches occurred with locally higher amounts, including 17 inches at Red Mountain Pass. Wind gusts of 40 to 70 mph produced blowing and drifting snow. Electrical power was lost on Friday, November 27 for about 1,500 customers across portions of La Plata and Archuleta counties. The power outages were due to heavy, wet snow that weighed down the lines and caused many power lines to snap. The outages lasted until about midday Saturday. For a continuation of this event please see the December 2008 Storm Data publication.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, November 27 to 30, 200811 events
- Winter Weather in Utah, November 27 to 29, 20082 events
- Flash Flood in Arizona, November 27, 20081 event
- Winter Storm in Colorado, November 27 to 28, 20081 event
- Heavy Snow in New Mexico, November 27 to 28, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138066, 138067, 138068, 138071, 138070, 138069.